Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

How can recurrent bouts of dysphagia and esophagitis be treated?

DOCTOR OF THE MONTH - Apr 2017
Apr 2017
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 1999
Answered : 10060 Questions
Question
I am on my second "bout" of dysphagia caused by esophagitis. Each time it takes 3-4 months to heal, before I can eat normally again. I am on Nexium 40 mgs daily and take 300 mgs of Ranitidine nightly. This will heal it again. But until then-this is stressful.
I am able to eat pureed foods (with some belching-and that "stuck" feeling). Liquids are not a problem. I am not in any pain otherwise regarding this.
I am having another endoscopy next week-since I need to lift the anxiety this is causing. By knowing that this is GERD, brought on once again by antibiotics and Advil, I can handle this better. My gastroenterologist feels it's another bad "attack". I agree, but need to know for sure. I'm just a little anxiety filled at the moment. It will pass. Are patients put on a PPI long term? I don't want to go through this again. Thank you.....
Tue, 24 Apr 2018 in Abdominal Pain
 
 
Answered by Dr. Bhagyesh V. Patel 11 minutes later
Brief Answer:
Many patients require PPI long term.Prevention is best for your case .

Detailed Answer:
Hello dear

Warm welcome to Healthcaremagic.com
I have evaluated your query thoroughly .

* This is due to reflux of stomach acid giving recurrent bouts of dysphagia and
oesophagitis .

* Guidelines for you at present

- Many patients require long term PPI depending upon the clinical need ,
there is no harm in it .
- Prevention is best for you with basic life style modifications , dietary
precautions .

Welcome for any further assistance .

Wishing you fine health ahead .
Regards .
Above answer was peer-reviewed by
 
Follow-up: How can recurrent bouts of dysphagia and esophagitis be treated? 1 hour later
I am wondering if I may have another yeast infection due to the two rounds of antibiotics/Prednisone in late July? Is it possible to have an infection last that long, and harm the esophagus without treatment of the infection? This happened two years ago as well. If so, would I need Diflucan again? I am just wondering why this seems to be taking so long-although when I look back.....it has always taken a few months to heal. I am getting impatient. Will an endoscopy be able to diagnose a yeast infection?
 
 
Answered by Dr. Bhagyesh V. Patel 24 minutes later
Brief Answer:
follow up .

Detailed Answer:
Welcome for the follow up .

* Antibiotics / Prednisone in July may be responsible via decreased level of the
immunity of the body , helping current infection flare up .

* Diflucan need has to be decided by the clinical examination , co relation with
the endoscopy findings .

* Many things in body take time to heal , and this is the fine mucosal pattern of
the esophagus definitely needs time .

* Endoscopy is best tool for direct vision under the high resolution camera
& doctor can take a deep swab from the doubtful inflammed mucosa for
the pathological confirmation of the yeast infection .

Hope this will clear your doubt .

I request from my side to remain calm , panic will worsen your recovery .

Gargles with salted lukewarm water added peppermint oil 3 times a day will help.

Welcome for any further assistance .
Regards dear take care .
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor